×

zbMATH — the first resource for mathematics

Bound-preserving discontinuous Galerkin methods for relativistic hydrodynamics. (English) Zbl 1349.83037
Summary: In this paper, we develop a discontinuous Galerkin (DG) method to solve the ideal special relativistic hydrodynamics (RHD) and design a bound-preserving (BP) limiter for this scheme by extending the idea in X. Zhang and C.-W. Shu, (2010) . For RHD, the density and pressure are positive and the velocity is bounded by the speed of light. One difficulty in numerically solving the RHD in its conservative form is that the failure of preserving these physical bounds will result in ill-posedness of the problem and blowup of the code, especially in extreme relativistic cases. The standard way in dealing with this difficulty is to add extra numerical dissipation, while in doing so there is no guarantee of maintaining the high order of accuracy. Our BP limiter has the following features. It can theoretically guarantee to preserve the physical bounds for the numerical solution and maintain its designed high order accuracy. The limiter is local to the cell and hence is very easy to implement. Moreover, it renders \(L^1\)-stability to the numerical scheme. Numerical experiments are performed to demonstrate the good performance of this bound-preserving DG scheme. Even though we only discuss the BP limiter for DG schemes, it can be applied to high order finite volume schemes, such as weighted essentially non-oscillatory (WENO) finite volume schemes as well.

MSC:
83C55 Macroscopic interaction of the gravitational field with matter (hydrodynamics, etc.)
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
76Y05 Quantum hydrodynamics and relativistic hydrodynamics
Software:
RAM; RAMSES
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Centrella, J.; Wilson, J. R., Planar numerical cosmology II: the difference equations and numerical tests, Astrophys. J. Suppl. Ser., 54, 229-249, (1984)
[2] Cockburn, B.; Hou, S.; Shu, C.-W., The Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws IV: the multidimensional case, Math. Comput., 54, 545-581, (1990) · Zbl 0695.65066
[3] Cockburn, B.; Lin, S.-Y.; Shu, C.-W., TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws III: one-dimensional systems, J. Comput. Phys., 84, 90-113, (1989) · Zbl 0677.65093
[4] Cockburn, B.; Shu, C.-W., TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws II: general framework, Math. Comput., 52, 411-435, (1989) · Zbl 0662.65083
[5] Cockburn, B.; Shu, C.-W., The Runge-Kutta discontinuous Galerkin method for conservation laws V: multidimensional systems, J. Comput. Phys., 141, 199-224, (1998) · Zbl 0920.65059
[6] Colella, P.; Woodward, P. R., The piecewise parabolic method (PPM) for gas-dynamical simulations, J. Comput. Phys., 54, 174-201, (1984) · Zbl 0531.76082
[7] Del Zanna, L.; Bucciantini, N., An efficient shock-capturing central-type scheme or multidimensional relativistic flows I. hydrodynamics, Astron. Astrophys., 390, 1177-1186, (2002) · Zbl 1209.76022
[8] Dolezal, A.; Wong, S., Relativistic hydrodynamics and essentially non-oscillatory shock capturing scheme, J. Comput. Phys., 120, 266-277, (1995) · Zbl 0840.76047
[9] Donat, R.; Font, J. A.; Ibáñez, J. M.; Marquina, A., A flux-split algorithm applied to relativistic flows, J. Comput. Phys., 146, 58-81, (1998) · Zbl 0930.76054
[10] Duncan, G. C.; Hughes, P. A., Simulations of relativistic extragalactic jets, Astrophys. J., 436, L119-L122, (1994)
[11] Eulderink, F., Numerical relativistic hydrodynamics, (1993), Rijksuniverteit te Leiden Leiden, Netherlands, PhD thesis
[12] Eulderink, F.; Mellema, G., Special relativistic jet collimation by inertial confinement, Astron. Astrophys., 284, 654-662, (1994)
[13] Gottlieb, S.; Shu, C.-W.; Tadmor, E., Strong stability-preserving high-order time discretization methods, SIAM Rev., 43, 89-112, (2001) · Zbl 0967.65098
[14] He, P.; Tang, H., An adaptive moving mesh method for two-dimensional relativistic hydrodynamics, Commun. Comput. Phys., 11, 114-146, (2012) · Zbl 1373.76354
[15] Hu, X.; Adams, N.; Shu, C.-W., Positivity preserving method for high-order conservative schemes solving compressible Euler equations, J. Comput. Phys., 242, 169-180, (2013) · Zbl 1311.76088
[16] Kunik, M.; Qamar, S.; Warnecke, G., Kinetic schemes for the relativistic gas dynamics, Numer. Math., 97, 159-191, (2004) · Zbl 1098.76056
[17] Lucas-Serrano, A.; Font, J.; Ibáñez, J. M.; Martí, J., Assessment of a high-resolution central scheme for the solution of the relativistic hydrodynamics equations, Astron. Astrophys., 428, 703-715, (2004) · Zbl 1065.85009
[18] Marquina, A.; Martí, J.; Ibáñez, J.; Miralles, J.; Donat, R., Ultrarelativistic hydrodynamics - high-resolution shock-capturing methods, Astron. Astrophys., 258, 566-571, (1992)
[19] Martí, J.; Ibáñez, J.; Miralles, J. A., Numerical relativistic hydrodynamics: local characteristic approach, Phys. Rev. D, 43, 3794, (1991)
[20] Martí, J.; Müller, E., The analytical solution of the Riemann problem in relativistic hydrodynamics, J. Fluid Mech., 258, 317-333, (1994) · Zbl 0806.76098
[21] Martí, J.; Müller, E., Extension of the piecewise parabolic method to one-dimensional relativistic hydrodynamics, J. Comput. Phys., 123, 1-14, (1996) · Zbl 0839.76056
[22] Martí, J.; Müller, E., Numerical hydrodynamics in special relativity, Living Rev. Relativ., 6, 7, (2003) · Zbl 1068.83502
[23] Martí, J.; Müller, E.; Font, J.; Ibáñez, J.; Marquina, A., Morphology and dynamics of relativistic jets, Astrophys. J., 479, 151-163, (1997)
[24] Mignone, A.; Bodo, G., An HLLC Riemann solver for relativistic flows - I. hydrodynamics, Mon. Not. R. Astron. Soc., 364, 126-136, (2005)
[25] Mignone, A.; Plewa, T.; Bodo, G., The piecewise parabolic method for multidimensional relativistic fluid dynamics, Astrophys. J. Suppl. Ser., 160, 199-220, (2005)
[26] von Neumann, J.; Richtmyer, R. D., A method for the numerical calculation of hydrodynamical shocks, J. Appl. Phys., 21, 232-247, (1950) · Zbl 0037.12002
[27] O’Shea, B.; Bryan, G.; Bordner, J.; Norman, M.; Abel, T.; Harkness, R.; Kritsuk, A., Introducing enzo, an AMR cosmology application, (Plewa, T.; Linde, T.; Weirs, V. G., Springer Lecture Notes in Computational Science and Engineering, (2004)) · Zbl 1065.83066
[28] Qamar, S.; Warnecke, G., A high-order kinetic flux-splitting method for the relativistic magnetohydrodynamics, J. Comput. Phys., 205, 182-204, (2005) · Zbl 1087.76090
[29] Qiu, J. X.; Shu, C.-W., Runge-Kutta discontinuous Galerkin method using WENO limiters, SIAM J. Sci. Comput., 26, 907-929, (2005) · Zbl 1077.65109
[30] Quirk, J., A contribution to the great Riemann solver debate, Int. J. Numer. Methods Fluids, 18, 555-574, (1994) · Zbl 0794.76061
[31] Radice, D.; Rezzolla, L., Discontinuous Galerkin methods for general-relativistic hydrodynamics: formulation and application to spherical symmetric spacetimes, Phys. Rev. D, 84, (2011)
[32] Reed, W. H.; Hill, T. R., Triangular mesh methods for the neutron transport equation, (1973), Los Alamos Scientific Laboratory Report LA-UR-73-479, Los Alamos, NM
[33] Richtmyer, R. D.; Morton, K. W., Difference methods for initial-value problems, (1967), Wiley-Interscience New York · Zbl 0155.47502
[34] Schneider, V.; Katscher, U.; Rischke, D.; Waldhauser, B.; Maruhn, J.; Munz, C., New algorithm for ultra-relativistic numerical hydrodynamics, J. Comput. Phys., 105, 92-107, (1993) · Zbl 0779.76062
[35] Schulz-Rinne, C. W.; Collins, J. P.; Glaz, H. M., Numerical solution of the Riemann problem for two dimensional gas dynamics, SIAM J. Sci. Comput., 14, 1394-1414, (1993) · Zbl 0785.76050
[36] Shu, C.-W., TVB uniformly high-order schemes for conservation laws, Math. Comput., 49, 105-121, (1987) · Zbl 0628.65075
[37] Shu, C.-W., Total-variation-diminishing time discretizations, SIAM J. Sci. Stat. Comput., 9, 1073-1084, (1988) · Zbl 0662.65081
[38] Shu, C.-W.; Osher, S., Efficient implementation of essentially non-oscillatory shock-capturing schemes, J. Comput. Phys., 77, 439-471, (1988) · Zbl 0653.65072
[39] Taub, A., Relativistic rankine-hugoniot equations, Phys. Rev., 74, 328, (1948) · Zbl 0035.12103
[40] Tchekhovskoy, A.; McKinney, J.; Narayan, R., A WENO-based general relativistic numerical scheme - I. hydrodynamics, Mon. Not. R. Astron. Soc., 379, 469-497, (2007)
[41] Teyssier, R., Cosmology hydrodynamics with adaptive mesh refinement. A new high resolution code called RAMSES, Astron. Astrophys., 385, 337-364, (2002)
[42] Wang, C.; Zhang, X.; Shu, C.-W.; Ning, J., Robust high order discontinuous Galerkin schemes for two-dimensional gaseous detonations, J. Comput. Phys., 231, 653-665, (2012) · Zbl 1243.80011
[43] Wang, P.; Abel, T.; Zhang, W., Relativistic hydrodynamics flows using spatial and temporal adaptive structured mesh refinement, Astrophys. J. Suppl. Ser., 176, 467-483, (2008)
[44] Wilson, J. R., Numerical study of fluid flow in a Kerr space, Astrophys. J., 173, 431-438, (1972)
[45] Wilson, J. R., A numerical method for relativistic hydrodynamics, (Smarr, L. L., Sources of Gravitational Radiation, (1979), Cambridge University Press Cambridge, UK), 423-446
[46] Wu, K.; Tang, H., Finite volume local evolution Galerkin method for two-dimensional relativistic hydrodynamics, J. Comput. Phys., 256, 277-307, (2014) · Zbl 1349.76408
[47] Wu, K.; Tang, H., High-order accurate physical-constraints-preserving finite difference WENO schemes for special relativistic hydrodynamics, J. Comput. Phys., 298, 539-564, (2015) · Zbl 1349.76550
[48] Xing, Y.; Zhang, X.; Shu, C.-W., Positivity preserving high order well balanced discontinuous Galerkin methods for the shallow water equations, Adv. Water Resour., 33, 1476-1493, (2010)
[49] Xu, Z. F., Parametrized maximum principle preserving flux limiters for high order schemes solving hyperbolic conservation laws: one-dimensional scalar problem, Math. Comput., 83, 310-331, (2014)
[50] Yang, Y.; Shu, C.-W., Discontinuous Galerkin method for hyperbolic equations involving δ-singularities: negative-order norm error estimates and applications, Numer. Math., 124, 753-781, (2013) · Zbl 1273.65152
[51] Yang, Y.; Wei, D.; Shu, C.-W., Discontinuous Galerkin method for Krause’s consensus models and pressureless Euler equations, J. Comput. Phys., 252, 109-127, (2013) · Zbl 1349.65497
[52] Yang, Z.; He, P.; Tang, H., A direct Eulerian GRP scheme for relativistic hydrodynamics: one-dimensional case, J. Comput. Phys., 230, 7964-7987, (2011) · Zbl 1408.76597
[53] Yang, Z.; Tang, H., A direct Eulerian GRP scheme for relativistic hydrodynamics: two-dimensional case, J. Comput. Phys., 231, 2116-2139, (2012) · Zbl 1408.76598
[54] Zhang, W.; MacFadyen, A., RAM: a relativistic adaptive mesh refinement hydrodynamics code, Astrophys. J. Suppl. Ser., 164, 255-279, (2006)
[55] Zhang, X.; Shu, C.-W., On maximum-principle-satisfying high order schemes for scalar conservation laws, J. Comput. Phys., 229, 3091-3120, (2010) · Zbl 1187.65096
[56] Zhang, X.; Shu, C.-W., On positivity preserving high order discontinuous Galerkin schemes for compressible Euler equations on rectangular meshes, J. Comput. Phys., 229, 8918-8934, (2010) · Zbl 1282.76128
[57] Zhang, X.; Shu, C.-W., Positivity-preserving high order discontinuous Galerkin schemes for compressible Euler equations with source terms, J. Comput. Phys., 230, 1238-1248, (2011) · Zbl 1391.76375
[58] Zhang, X.; Shu, C.-W., Maximum-principle-satisfying and positivity-preserving high order schemes for conservation laws: survey and new developments, Proc. R. Soc. A, 467, 2752-2776, (2011) · Zbl 1222.65107
[59] Zhang, X.; Shu, C.-W., A minimum entropy principle of high order schemes for gas dynamics equations, Numer. Math., 121, 545-563, (2012) · Zbl 1426.76444
[60] Zhang, X.; Xia, Y.; Shu, C.-W., Maximum-principle-satisfying and positivity-preserving high order discontinuous Galerkin schemes for conservation laws on triangular meshes, J. Sci. Comput., 50, 29-62, (2012) · Zbl 1247.65131
[61] Zhao, J.; He, P.; Tang, H., Steger-warming flux vector splitting method for special relativistic hydrodynamics, Math. Methods Appl. Sci., 37, 1003-1018, (2014) · Zbl 1298.35161
[62] Zhao, J.; Tang, H., Runge-Kutta discontinuous Galerkin methods with WENO limiter for the special relativistic hydrodynamics, J. Comput. Phys., 242, 138-168, (2013) · Zbl 1314.76035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.